Alert archive / Colorado / Red Flag Warnings in 2022

Red Flag Warning 43, NWS Denver/Boulder, CO

December 19, 20225 counties in Colorado

NWS Denver/Boulder, CO issued this red flag warning at Dec 19, 2022, 2:21 PM MST for 5 counties in Colorado. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 19, 2022, 2:21 PM MST (21:21 UTC)
Expired
Dec 19, 2022, 6:00 PM MST
In force
4 hr
Issued by
NWS Denver/Boulder, CO

Counties Boulder County, CO, Broomfield County, CO, Jefferson County, CO, Larimer County, CO, Weld County, CO

The radar

The Denver radar (KFTG), 64 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 9.4 hours before the alert went out and 313 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2022-12-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2022-12-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

653 
WWUS85 KBOU 192121
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
221 PM MST Mon Dec 19 2022

COZ215-238-239-200100-
/O.NEW.KBOU.FW.W.0043.221219T2121Z-221220T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
221 PM MST Mon Dec 19 2022

...RED FLAG WARNING IN EFFECT UNTIL 6 PM MST THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR NORTHERN FOOTHILLS AND WESTERN
I-25 CORRIDOR...

The National Weather Service in Denver has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 6 PM MST this evening.

* Affected Area...Fire Weather Zones 215, 238 and 239.

* Timing... Now through 6pm this evening.

* Winds...West 15 to 25 mph with gusts up to 45 mph.

* Relative Humidity...As low as 18 percent.

* Impacts...Above normal temperatures, low relative humidity, and windy
  conditions could lead to rapid fire spread. Avoid any burning 
  or outdoor activities that may produce a spark and start a fast 
  moving wildfire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
378 
WWUS85 KBOU 200059
RFWBOU

URGENT - FIRE WEATHER MESSAGE
National Weather Service Denver/Boulder CO
559 PM MST Mon Dec 19 2022

COZ215-238-239-200200-
/O.EXP.KBOU.FW.W.0043.000000T0000Z-221220T0100Z/
Larimer and Boulder Counties Between 6000 and 9000 Feet-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
559 PM MST Mon Dec 19 2022

...RED FLAG WARNING WILL EXPIRE AT 6 PM MST THIS EVENING FOR WIND
AND LOW RELATIVE HUMIDITY FOR THE NORTHERN FRONT RANGE FOOTHILLS
AND WESTERN I-25 CORRIDOR...FIRE WEATHER ZONES 215...238..AND 239.

Winds have decreased in the lower elevations, and will slowly 
diminish through the rest of the evening in the foothills with
most gusts decreasing to under 25 mph. Humidity levels are also
improving. 

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Dec 19, 11:08 AM MST, 3 hours 13 minutes earlier.

Area forecast discussion, Dec 19, 11:08 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1108 AM MST Mon Dec 19 2022

.UPDATE...
Issued at 1108 AM MST Mon Dec 19 2022

Other than breezy conditions persisting in the mountains, a fairly
quiet morning weather-wise. Satellite imagery shows some mid to
high level clouds moving southward across the region. Temperatures
still vary a good amount across the region even across the lower
elevations. Temperatures have increased in to the 30s/40s for the
urban corridor and 30s for most of the plains. There are spots
that have been slower to warm on the plains such as the valleys.
This puts the forecast on track for highs in the 40s for the
urban corridor and 30s for most of the plains. It is still
appearing that the cooler air won't filter in from the east until
00z, so highs should not be heavily impacted.

&&

.SHORT TERM...(Today and tonight)
Issued at 425 AM MST Mon Dec 19 2022

We've got quite a range of temperatures this morning as west winds
have warmed up the east slopes of the Front Range while cold pools
remain in the mountain valleys and over the snow covered areas of
northeast Colorado. It's in the mid to upper 20s in the foothills,
and minus 20s in some of the cold spots in Grand County.

Today we'll see a little revival of downslope winds pushing off
the foothills and displacing the deeper cold air. However, this
won't have as much impact on the boundary layer over the snow
field and in the South Platte Valley, or the coldest areas in the
mountains. The current forecast reflects this fairly well, though
it could get even warmer at the base of the foothills than the mid
40s we're showing now. The flow over the ridge will decrease a bit
this afternoon and we do expect east winds to develop on the
plains sucking up into the gentle mountain wave and the warmer
air. This could bring cooler air into areas east of I-25 late in
the afternoon, but we think that push of cooler air will more
likely wait until evening. Tonight we'll have more substantial
high clouds now moving onto the west coast spreading over the
mountains in the evening and the plains later in the night. This
should bring some moderation in the low temperatures, especially
for the colder spots.

.LONG TERM...(Tuesday through Sunday)
Issued at 521 AM MST Mon Dec 19 2022

Tuesday, there will be an increasing northwesterly to westerly
flow aloft ahead of the deepening trough. Isolated to scattered,
light snowfall will persist in the high country, mostly confined
to the mountains through Tuesday night. Northeast Colorado will be
on the edge of the colder air and there will be a strong
temperature gradient from the urban corridor to the northeast
corner. Expect high temperatures in the teens and 20s across the
high country, the upper 30s and lower 40s across the urban
corridor, then down to the upper teens and lower 20s on the
northeast plains.

Wednesday, strong northwest flow behind behind the trough will
move into western Colorado, and drive the arctic airmass over
Colorado by Wednesday night. Models are still becoming more
consistent on the timing of the frontal passage and seem to be
coming to an agreement around Wednesday evening, but it is still
a bit far out for certainty and models have a consistent late bias
here. If the front passes earlier, as they generally do, it could
mean significantly colder high temperatures than models are
currently suggesting especially across the plains. We maintain a
blended solution for now.

It will be very cold and breezy behind the front with dangerously
cold wind chills as low as -50 F across both the plains and
mountains, a little bit warmer in the urban corridor and mountain
parks but still down to -20 to -30 F. We have issued a Wind Chill
Watch for all of northeast Colorado in effect Wednesday evening
through Friday morning. There will be light to moderate snowfall
across the area with the frontal passage and behind it, due to the
frontogenesis and aided by ascent beneath the left exit region of
the powerful jet embedded behind the trough axis as well as
northwesterly orographic flow into the mountains. It looks like
about 1 to 3 inches across the plains, foothills and mountain
parks, and generally 3 to 6 inches in the mountains but up to 12
inches in favored areas such as the Park, Rabbit Ears, and
northern Front Ranges.

Thursday, most snowfall will end early as the air behind the
front is also incredibly dry, due to it being incredibly cold.
There may be some ice crystals falling but no actual accumulating
or impactful snowfall. Winds will be persistently breezy and it
will remain very cold through the day with the new arctic airmass
over snow cover, with dangerous wind chill through the night. High
temperatures are forecast below zero across most of northeast
Colorado.

Friday, the airmass will begin moving east and the warming trend
begin. Highs are forecast generally about 20 degrees warmer but
this is still below freezing. A shortwave moving through the ridge
may bring some more scattered, very light snow showers to the
high country. Saturday, the warming will continue and temperatures
should be back up to a few degrees below normal. It looks like
ridging over the western states early next week, with mild
temperatures and mostly dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1108 AM MST Mon Dec 19 2022

VFR conditions expected for the TAF period. KDEN and KBJC have
tapped into a swath of more enhanced winds off the higher terrain
this morning. Confidence is on the lower end how long this will
persist for, but the trend is for gusts to decrease at KDEN
through the afternoon period. The uncertainty in the timing of the
transition to easterly component winds factors into the lower
confidence. By 00z, winds will have transitions to easterly
becoming light SE then SSW tonight. Tuesday will feature light
wind patterns with a shift to SE winds at KAPA/KDEN in the
afternoon at 6-10kts.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
Wind Chill Watch from Wednesday evening through Friday morning
for COZ030>051.

&&

UPDATE...Mensch
SHORT TERM...Gimmestad
LONG TERM...EJD
AVIATION...Mensch
Hazardous weather outlook, Dec 19, 11:16 AM MST, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1116 AM MST Mon Dec 19 2022

COZ030>051-201830-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1116 AM MST Mon Dec 19 2022

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...This Afternoon and Tonight

West winds will gust up to 45 mph over the higher mountains and
east slopes of the Front Range today, with gusts up to 35 mph
along the base of the foothills this afternoon.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A cold airmass will reside over northeast Colorado early next
week with temperatures staying below freezing, except along the
Urban Corridor. An arctic cold front will blast south across
Colorado sometime Wednesday or Wednesday night causing hazardous
travel conditions. A period of snow will likely accompany the
front Wednesday night. Behind the arctic front, temperatures will
plummet, dropping below zero on the plains Wednesday night and
likely remaining near or below zero through the day Thursday and
into Friday morning. In the mountains it will not be quite as
cold, though low lying areas like North and Middle Parks will see
very cold low temperatures, especially Friday morning. There will
also be some wind, especially Thursday morning, which will produce
dangerous wind chills across the forecast area. Wind chill
readings as low as minus 30 F in Denver and minus 50 F further
east across the plains possible from Wednesday evening through
Friday morning. Temperatures will gradually moderate this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 19, 4:07 AM MSTWind Chill WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 16 more35 hr

Nearby

Red Flag Warnings in Colorado, 2022Every red flag warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.